Londoners suffering from an itchy rash over the next few weeks may be able to point to an unlikely culprit: a hairy immigrant from mainland Europe. Specifically, a moth.
The moth, known as the oak processionary moth, first arrived in south-east London in about 2006 and has gained a firm foothold in the South East ever since. And, according to a circular email from Public Health England, it is on the rise again this year (particularly in the London boroughs of Merton, Wandsworth, Richmond, Kingston, Hounslow, Ealing, Brent, Bromley and Croydon). It has also been seen in Buckinghamshire, Surrey and Berkshire.
The moths themselves are harmless. But when in caterpillar form they can devastate oak trees, where they usually live, munching leaves and stripping the branches bare, and they can also cause a range of allergic reactions in humans. The bad news is peak breeding season is now — from late spring to early summer.
The allergic reactions are the result of tiny hairs on the caterpillars’ backs. Each caterpillar has 60,000 of them. These hairs secrete a substance that causes various kinds of rashes. These can last for days or even weeks. Symptoms are:
– urticaria, a histamine-like rash
– itchy, persistent papules that will not settle
The rashes commonly occur on exposed areas of the body and are due to prolonged contact with the hairs. But you don’t have to touch the caterpillar to get into contact. The hairs can break off and float up to 20 metres away.
More severe allergic reactions can occur also, for example sore throats, breathing difficulties, and eye problems; collectively known as lepidopterism.
If you do see what you think is a collection of these organisms, the Forestry Commission asks that you report it, so that it can accurately document the outbreak and decide where efforts should be directed. You can do so here. You should ideally tell your GP and, if a suspected cluster of cases is found, contact your local health protection team.
Most cases should be easily treated at home with over-the-counter antihistamines; however, courses of steroids have been required, particularly for those with breathing difficulties and persistent rashes, and these can be prescribed by your GP.